MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II; COUNTER, DIFFERENTIAL CELL
Model Number 338962
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using the bd facscanto¿ ii that there was erroneous results.The following information was provided by the initial reporter: hazard, injury or erroneous results? yes.Hazard, injury or erroneous results details the assay described in the case description produced an incorrect measurement of the control samples which are used to set a 'baseline' for the patient's sample.The erroneous result was not used because a second instrument disproved the result.Customer was running a test for hereditary spherocytosis.Customer analyzes ema binding to erythrocytes in a patient's sample and six blood samples from healthy donors as controls.In this analysis they compare the mfi value for ema signal in fitc channel to the median of the normal blood mfi values to get an estimation of the ema expression in relation to normal samples.The problem with the sample analysis was that when they looked at the mfi values it appeared that they increased form one control tube to the other; also the mfi values were generally lower then they expect them to be.When they ran the same samples on their other canto, the mfi values were generally higher, and no pattern of rising mfi values was seen.No error messages.Cst passed without issues.
 
Additional Manufacturer Narrative
H.6: scope of issue: the scope of issue is only limited to bd facscanto ii cytometer 4/2/2 sys ivd, part # 338962 and serial # (b)(6).Problem statement: customer reported a complaint regarding unstable fitc signal on 17mar2023.This poses the risk of harming or injuring the patient due to misdiagnosis.The instrument was repaired and found to be functioning as expected, and neither the customer nor any patients were harmed due to this issue.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue for part # 338962.Date range from 17mar2022 to 17mar2023.Device history record (dhr) review: dhr part # 338962 serial # (b)(6) file # (b)(6), was reviewed.The instrument met all the manufacturing specifications prior to release.Date of mfg: june 2008.Complaint history review: there are 12 complaints related to as reported code 1: results -erroneous diagnostic for part # 338962.(b)(4).Date range from 17mar2022 to 17mar2023.Returned sample analysis: a return sample was not requested for evaluation because the potential cause of the issue was determined using the servicemax review.After the repairs/replacements, the instrument was found to be performing as intended.Service history review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2008.Defective part number: 656635 - laser obis 488nm 20mw.Work order (b)(4) notes: subject / reported: unstable fitc signal.Problem description: customer analyzes ema binding to erythrocytes in a patient's sample and six blood samples from healthy donors as controls.In this analysis they compare the mfi value for ema signal in fitc channel to the median of the normal blood mfi values to get an estimation of the ema expression in relation to normal samples.The problem with the sample analysis was that when they looked at the mfi values it appeared that they increased form one control tube to the other; also the mfi values were generally lower then they expect them to be.When they ran the same samples on their other canto, the mfi values were generally higher, and no pattern of rising mfi values was seen.Work performed: did fluidic testing and everything works fine.Blue laser power from fiber is 15.3.Instrument is working fine.Put ups on the instrument to see if problem is still there or not.Cause: blue laser is not working, shuts down during run.Solution: needs a new blue laser.Parts replaced: n/a.Work order (b)(4) notes: subject: 338962 - bd facscanto ii - blue laser.Description: 338962 - bd facscanto ii - blue laser is not working, shuts down intermittent during run.Work performed: changed blue laser from saphire to obis power 15.2.Cause: shuts down intermittent during run.Parts replaced: 656635 laser obis 488nm 20mw.642676 heat sink laser.654982 obis laser cable assy.656637 obis lsr interf cbl kit.656636 obis laser ctrl pcb sap.Labeling / packaging review: n/a.Risk analysis: risk management file part # 338960-03ra, rev.02/vers.A, bd facscanto ii flow cytometer (optics) was reviewed.No new hazards have been identified and the current mitigations are sufficient.Hazard(s) identified? ¿yes ¿no hazard id # (item): 2 blue laser.Function: 2.1 excites blue dyes.Hazard (potential failure mode): 2.1.2 unstable power.Harmful effects (potential effect(s) of failure): 2.1.2.1 excessive noise.Cause (potential cause(s)/mechanism(s) of failure): 2.1.2.1.1 temperature change.Residual severity: 3.Residual probability (residual occ): 2.Residual risk index (residual rpn): 42.Potential causes: based on the investigation results, the potential cause was determined to be a faulty blue laser.Investigation result / analysis: the investigation was performed and based on the review of complaint trend, defect trend, dhr review, risk analysis, and service activity review, the potential cause of unstable fitc signal was faulty blue laser.The customer reported a complaint regarding unstable fitc signal.The issue was confirmed by the field service representative (fsr) who performed fluidic testing and found blue laser shutting down during runs.Fse replaced blue laser on work order -(b)(4).This resolved the issue.After the replacement, the instrument was functioning as intended.The results from the tests were not used for diagnostic or clinical purposes, and no customer or patient was harmed due to this issue.The safety risk of this hazard has been identified to be within the acceptable level.Cleaning the fluidics and regular maintenance is essential for keeping the instrument at its optimal performance.This information can be found in the bd facscanto¿ ii flow cytometer instructions for use (ifu) manual, #23-20269-00 rev.1/vers.A, starting on page 150.Conclusion: based on the investigation results, complaint was confirmed and the potential cause was determined to be a faulty blue laser.The customer reported a complaint regarding unstable fitc signal in patient¿s samples.The issue was confirmed by the field service representative (fsr) who replaced the laser.This resolved the issue.After the replacement, the instrument was functioning as intended.Based on the investigation results a capa is not required because the issue was resolved and there was no impact to customer and patient health or safety.
 
Event or Problem Description
It was reported that while using the bd facscanto¿ ii that there was erroneous results.The following information was provided by the initial reporter: hazard, injury or erroneous results? yes hazard, injury or erroneous results details the assay described in the case description produced an incorrect measurement of the control samples which are used to set a 'baseline' for the patient's sample.The erroneous result was not used because a second instrument disproved the result.Customer was running a test for hereditary spherocytosis.Customer analyzes ema binding to erythrocytes in a patient's sample and six blood samples from healthy donors as controls.In this analysis they compare the mfi value for ema signal in fitc channel to the median of the normal blood mfi values to get an estimation of the ema expression in relation to normal samples.The problem with the sample analysis was that when they looked at the mfi values it appeared that they increased form one control tube to the other; also the mfi values were generally lower then they expect them to be.When they ran the same samples on their other canto, the mfi values were generally higher, and no pattern of rising mfi values was seen.No error messages.Cst passed without issues.

Brand Name
BD FACSCANTO¿ II
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16623615
Report Number2916837-2023-00079
Device Sequence Number4457728
Product Code OYE
UDI-Device Identifier00382903389629
UDI-Public00382903389629
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K141468
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number338962
Device Catalogue Number338962
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer08/04/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date08/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown